Hail, Penobscot
- When
- June 5, 3:35 PM EST
- Where
- Penobscot County, 0.85 mi SW of Olamon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.110, -68.630
An upper level disturbance crossed the region during the afternoon of the 5th with cooling temperatures aloft. led to increasing afternoon instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An upper level disturbance crossed the region during the afternoon of the 5th with cooling temperatures aloft. The cooling temperatures aloft...along with increasing heat and moisture at low levels...led to increasing afternoon instability. Thunderstorms developed during the late afternoon and persisted into the evening. Some of the thunderstorms reached severe levels producing damaging winds and large hail. The most extensive severe thunderstorms occurred across central and southern portions of Penobscot county along with southern Piscataquis county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 5, 2:35 PM EST, 1 hour earlier.
Area Forecast Discussion National Weather Service Caribou ME 335 PM EDT Wed Jun 5 2024 .SYNOPSIS... A trough drifts south of the area tonight. An storm system then slowly approaches from the west Thursday through Friday night, then slowly crosses the region Saturday and Sunday. A cold front will push southeast into Maine on Monday. && .NEAR TERM /THROUGH THURSDAY/... A northern stream shortwave rounding the backside of the cutoff low over the southeastern Maritimes, should exit to the south later this evening. This should bring an end to the threat for any showers and thunderstorms, mainly over western portions of the CWA, early this evening. With PWs around 1.3 inches and wet bulb zero heights around 8-9 thousand feet, could see some locally heavy rainfall and/or small hail with stronger storms. Noting ML CAPEs currently generally 500-1000 J/kg, with isolated 1000-1500 J/kg amounts - consistent with 12z model soundings, and bulk shear 20-30kt, also as progged, this supports current thinking that while a storm or two could reach severe limits, the threat is neither extensive or widespread. The best threat for any stronger/severe storm late this afternoon/early this evening would be from the Central Highlands into the Bangor region. Most likely areas along the eastern Canadian border except for maybe central/coastal Washington should stay dry. Based on this, would think the best chance for any fog overnight/early Thursday morning should be where any precipitation falls - mainly the Central Highlands down into western Downeast Maine. Thursday another shortwave passes to the south, as a low level southeast flow sets up in the low levels. For now most areas should be dry at least in the morning, with the potential for some isolated to scattered showers over all but far NE Maine in the afternoon, especially in upslope regions. Lows tonight should be mainly in the 50s, coolest near the immediate coast - which is around 5-10 degrees above normal. Highs on Thursday should range from the mid 70s to around 80, except over Downeast Maine, where they should be mainly from the mid 60s to lower 70s. This is around 5-10 degrees above normal across the interior and near to slightly below normal across Downeast. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... An occluded front will make a very slow progression northward Thursday night and Friday morning, with an accordingly slow northward progression of increasing rain shower coverage as well. By Friday afternoon, the most widespread coverage for showers will be across the Central Highlands. QPF values will be heaviest Friday afternoon over the Central Highlands along and NW of the Longfellow Mtns. Flooding is not expected to be an impact, but smaller streams may rise quickly, especially with the recent dry weather for antecedent conditions. Cooler surface temperatures behind the front limits instability, so the chance of thunder for Friday afternoon is unlikely. The front will continue to progress northward as it deteriorates Friday night. Showers are likely across the north through early Saturday morning with chance showers from Bangor to Calais and points south. Low temperatures will remain seasonable, in the mid-50s across the board. The large scale upper level low remains over the area with cooler pocket aloft working into New England. Showers look likely especially across the northern 2/3rd of the CWA as shortwave energy pivots over the area. Expecting some daytime heating that will result in showers and thunderstorms from Bangor to Baring points northward. Given a lot of clouds around and slightly cooler airmass under the overall large upper level disturbance expect upper 60s north and around low 70s south. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Sat night into Mon remains uncertain with the large scale trof overhead and as things shift west to east slowly. Expecting persistent afternoon and evening showers and thunderstorms thanks to some daytime heating. However, without a specific forcing feature (most likely pieces of vorticity or shortwave), the exact location of the showers remains a little unfocused at this time. Don't expect a total washout but the pattern favors an unsettled time with chances of rainfall. Therefore, continued the trend of previous forecasts reducing NBM PoPs from categorical to likely for the region. Increased chances for thunderstorms expected both Sunday and Monday, with a slightly colder pool of air aloft and the potential for afternoon heating increasing lapse rates. Beyond, Tuesday expecting the overall drier trend but cannot rule out some showers given shortwave energy on the backside of the departing trof but less showers than we see this weekend. Wednesday expecting high pressure and SW flow to develop across the area with warmer temperatures while a cold front approaches from the west. Temperatures Tuesday into Wednesday return to mid and upper 70s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: VFR at northern terminals through the TAF period, with possible exception of a very low chance of IFR ceilings late tonight. With now the expectation that these terminals will not see any convection this afternoon/evening, the fog/low cloud threat overnight there is greatly reduced, and hence is no longer reflected in the TAFs. At southern terminals, VFR to get started, with scattered showers and thunderstorms late this afternoon/early this evening producing locally MVFR conditions possible - best chance KBGR. Low level moisture from showers should allow for patchy fog/low ceilings with IFR or lower probable late tonight/Thursday. Light and variable winds into Thursday morning, becoming SE-ESE at under 10kt by mid Thursday morning. SHORT TERM: Thursday night: VFR at Aroostook County airports. MVFR or lower possible at southern airports. E-SE winds 10 kt or less. Friday...VFR/MVFR. -SHRA likely. E-SE winds 5-15kt. Saturday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR northward. S-SE winds 5-15kt. Sunday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR northward. SW 5-15kt. Monday...VFR/MVFR. -SHRA likely. Possible VCTS at BGR northward. W 5-15kt except turns S-SW at BHB afternoon. && .MARINE... NEAR TERM: A relaxed pressure gradient over the waters will limit winds to 10 kt or less and seas to 2 ft or less through Thursday. Marine fog is possible late tonight and Thursday morning, reducing visibilities to less than 1 nm at times. SHORT TERM: Winds/seas below SCA conditions into early next week. Seas 3-5ft on Friday subside to 2-4ft for Sat-Sun. Then 1-3ft on Mon and Tue. Showers possible from Fri-Mon with overnight fog potentially reducing vsby at times. E winds expected Fri, S-SSW on Sat-Sun then SW on Mon-Tue. Winds including gusts expected to be below 20kt. Sea surface temperatures along the Downeast coast out 25nm are in the upper 40s to near 50F, coldest waters near the Hague Line and Passamaquoddy Bay. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Maloit Short Term...Sinko Long Term...Sinko Aviation...Maloit/Sinko Marine...Maloit/Sinko
Hazardous Weather Outlook National Weather Service Caribou ME 1259 PM EDT Wed Jun 5 2024 MEZ001>006-017-029-030-032-061700- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Washington-Coastal Hancock-Coastal Washington- Northern Washington- 1259 PM EDT Wed Jun 5 2024 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine and North Woods Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ010-011-015-016-031-061700- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Southern Piscataquis- 1259 PM EDT Wed Jun 5 2024 This Hazardous Weather Outlook is for Central Highlands Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. A few strong to possibly severe thunderstorms with heavy downpours are likely this afternoon. The strongest storms may produce damaging wind gusts and hail around 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-061700- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1259 PM EDT Wed Jun 5 2024 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Caribou radar (KCBW), 122 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
13 thunderstorm wind, 5 hail. Local standard time, as filed.
Numerous trees were toppled on Ridge Road by wind gusts estimated at up to 65 mph. The time is estimated.
Several trees were toppled on to power lines on Shore Road South by wind gusts estimated at up to 60 mph along the Dover-Foxcroft/Sebec town line. The time is estimated.
Several trees were toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.
A tree was toppled on Bennoch Road by wind gusts estimated at up to 60 mph...partially blocking the road. The time is estimated.
Several trees were toppled on to a house on Sandy Beach Shore Road by wind gusts estimated at up to 60 mph. The time is estimated.
A tree was toppled on to power lines on Frenchs Point Road by wind gusts estimated at up to 60 mph. The time is estimated.
A tree and power lines were toppled on to a car on Poplar Street in Old Town by wind gusts estimated at up to 60 mph. The time is estimated.
A tree was toppled on Lakeside Landing Road by wind gusts estimated at up to 60 mph. The time is estimated.
A tree was toppled on to power lines on Forest Avenue by wind gusts estimated at up to 60 mph. The time is estimated.
A tree was toppled across Hudson Road by wind gusts estimated at up to 60 mph. The time is estimated.
A tree was toppled on to power lines on Oak Grove Road by wind gusts estimated at up to 60 mph. The time is estimated.
A tree was toppled on to a house on Maple Street by wind gusts estimated at up to 60 mph. The time is estimated.
Hail up to 1.50 inches in diameter occurred.
Hail damaged the siding of a house.
Trees and wires were toppled in the town of Lee by wind gusts estimated at up to 60 mph. The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189885, 1189839, 1189856, 1189880, 1189848, 1189854, 1189861, 1189862, 1189863, 1189864, 1189865, 1189866, 1189867, 1189870, 1189872, 1189876, 1189868, 1189878.